Kentucky, 2018

Hail and Damaging Wind in Kentucky, June 24, 2018

June 24, 2018 · NWS PAH · 2 events in 1 county or zone

Scattered showers and storms consolidated into a couple of very strong thunderstorms as they moved east across western Kentucky. An isolated large hail and damaging wind event occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered showers and storms consolidated into a couple of very strong thunderstorms as they moved east across western Kentucky. An isolated large hail and damaging wind event occurred. The storms developed along an outflow boundary from morning convection draped from central Arkansas into parts of southwest Kentucky. An upper level disturbance over southeastern Missouri moved east, helping to strengthen the storms. Moderately strong deep-layer wind shear and moderate instability supported isolated damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 24, 1:37 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 24, 1:37 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
237 PM CDT Sun Jun 24 2018

.UPDATE...
Issued at 234 PM CDT Sun Jun 24 2018

Update issued for 18Z TAF Issuance.

UPDATE Issued at 1021 AM CDT Sun Jun 24 2018

Mid-morning update to reflect near term (rest of today through
this evening). The latest forecast incorporates a blend of the
12z/13z (7 am and 8am CDT) HRRR guidance. There is some definite
near surface boundary layer shear in place, with broad
southwesterly 10 knots at 1kft and 35 knots at 6kft from the KPAH
VAD wind profile, while surface winds to the north of KPAH are
still south-southeast. The 14z LAPS surface winds showing
convergence from the western Purchase area...northward to
Uniontown KY and Pinckneyville IL...with winds from southeast to
northwest across that area. This is advecting higher thetae air,
with surface based CAPE's of 1500-2400 j/kg the west over the
southern Pennyrile and Purchase area of West Kentucky, moving
across the Mississippi River into southeast Missouri.

With all this in mind, as the first vort lobe associated with the
northwest AR MCV moves toward the Mississippi River, may see some
invorgation of the convective line through southeast Missouri.
This should also heighten updraft cores as the line intersects the
higher theta-e air over southwest Illinois and west Kentucky. The
HRRR Updraft Helicity values increase with the approach of the MCV
into southeast Missouri between 1pm and 3pm before advecting east
into southwest Illinois and across the Purchase and southern
Pennyrile areas late this afternoon. This may certainly aid in
severe weather potential this afternoon and into this evening.

Adjusted winds, temperatures, dewpoints, and cloud cover to
reflect precipitation changes in the near term.

UPDATE Issued at 648 AM CDT Sun Jun 24 2018

Have increased POPs this morning over that part of southeast MO,
mainly SW of a line from Van Buren to New Madrid in response to
shower/thunderstorm activity moving northeast through Arkansas.
Expect the northeastward progression/development of this to
eventually decrease but expect more development this afternoon as
the 500mb short wave interacts with the destabilizing atmosphere.

Amended aviation discussion for 12Z TAFs.

&&

.SHORT TERM...Tonight through Tuesday Night
Issued at 238 AM CDT Sun Jun 24 2018

After a respite from showers/thunderstorms through much of this
morning, we will see thunderstorms increase by afternoon, beginning
across southeast MO and working eastward, as a pronounced 500mb
short wave progresses east across the Mid Mississippi Valley. A
nearly stationary boundary bi-secting the region will also provide
some focus for thunderstorm development this afternoon through
Monday as it tries to lift NE and leaves us in the warm sector. Thus
will maintain solid chance to likely POPS across the FA beginning
today across the SW 2/3 of the FA and across all the FA tonight and
Monday except for lesser to no POPS toward the MO Ozark Foothills
for Monday.

There is a Slight Risk of severe thunderstorms today/tonight as the
atmosphere undergoes its diurnal destabilization, peaking around
1500- 2000 J/kg MLCAPE across the southern 2/3 of the FA late this
afternoon/early this evening. The other concern is heavy rainfall
potential with 1 to 2 inches plus forecast through Monday
morning.

Some upper ridging takes place by Monday night and most of the FA
will see a break from the thunderstorms Monday night through Tuesday
night. The main rain chance Monday night through Tuesday night will
be in the N/NE counties in closer proximity to a nearly vertically
stacked closed shortwave low moving toward the Great Lakes region.

.LONG TERM...Wednesday through Saturday
Issued at 238 AM CDT Sun Jun 24 2018

On Wednesday, we will be seeing what looks to be the last in a
series of upper level disturbances to move through the area. This
feature has been rather consistent for the past few days but the
wave is not that strong but deeper moisture will be available. Will
maintain the chance type POPs for now, suggesting scattered storms.

Upper level heights will be rising Wednesday night into Thursday.
Models continue to suggest convection possible in our eastern
sections on the eastern edge of the upper high. Decent moisture
exists to support this and therefore, will continue to highlight the
eastern half of the CWA for precipitation chances, mainly for
Thursday afternoon but could see activity lingering into the evening
if it does indeed develop.

The area appears fairly dry on Friday as upper level high pressure
dominates, although the center of the upper high does look like it
will be shifting east with time. Isolated convection cannot be ruled
out however with the amount of moisture in place and not a very
strong cap. Moisture returning on the back side of the departing
upper high may be enough to warrant some storms as we head into the
day on Saturday. With no real forcing though, will cap off chances
to isolated.

It will be very warm from mid to late week with highs in the lower
90s. We may very well see readings in the mid 90s across parts of
the area especially on Thursday and Friday when the upper high
becomes more established over the region. Heat indices will likely
be in the 100 to 105 degree range for at least the first part of the
extended forecast, with many locations possibly looking at heat
indices above 105 degrees.

&&

.AVIATION...
Issued at 234 PM CDT Sun Jun 24 2018

Warm front will drive pm/heat of day convective chances, and offer
MVFR cigs/vsbys. Then the short res models, particularly the HRRR,
suggests the wave moving in will activate/develop additional
showers/storms this evening/overnight. Have included MVFR
restrictions to carry, with attempt to pinpoint main time frames
of convection. A lesser chance will exist for IFR restrictions, if
a strong storm moves overtop the terminal, and that is reflected
with a conditional group during its best time chance overnight.
Improving conditions tmrw will be gradual, with restricted cigs
likely carrying thru much of the planning period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jun 24, 2:18 AM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
318 AM CDT Sun Jun 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-250830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
318 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of storms, including a slight risk of severe
storms, through tonight across most of southeast Missouri, western
Kentucky and the southern tip of Illinois. There is a marginal
risk of severe thunderstorms elsewhere across the region through
tonight. Damaging winds will be the primary storm hazards should
a severe storm occur, with lightning and heavy rain possible with
any storm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms are possible Monday and
Tuesday.Thunderstorms are possible across at least parts of the
region Wednesday and Thursday as well. Locally heavy downpours
and lightning will be the more frequent hazards.

Heat Index values will be in the 90s to around 100 Monday and
Tuesday, 100 to 105 Wednesday, and around 105 during the end of
the week. A heat advisory may eventually be needed during this
time period.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested.

In the hours before

Special weather statement, Jun 24, 10:16 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
1116 AM CDT SUN JUN 24 2018

MOZ109-241645-
Butler MO-
1116 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTLER COUNTY UNTIL 1145
AM CDT...

At 1116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Neelyville, or 11 miles northeast of Corning, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Neelyville, Qulin and Harviell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 9058 3659 9058 3660 9059 3667 9059
      3666 9014 3665 9015 3664 9014 3662 9015
      3660 9018 3655 9018 3654 9021 3653 9021
      3652 9022 3650 9022
TIME...MOT...LOC 1616Z 222DEG 23KT 3652 9042

07
Special weather statement, Jun 24, 10:38 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
1138 AM CDT SUN JUN 24 2018

MOZ109-110-114-241715-
Butler MO-Stoddard MO-New Madrid MO-
1138 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NEW MADRID...
SOUTHWESTERN STODDARD AND EAST CENTRAL BUTLER COUNTIES UNTIL 1215 PM
CDT...

At 1138 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glennonville, or 9 miles north of Chalk Bluff Natural Area, moving
northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dexter, Bernie, Malden, Parma, Fisk and Dudley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3663 8996 3663 9015 3662 9016 3661 9016
      3660 9018 3655 9019 3678 9029 3685 8990
      3657 8980 3654 8996
TIME...MOT...LOC 1638Z 229DEG 34KT 3662 9019

07
Special weather statement, Jun 24, 2:02 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
302 PM CDT SUN JUN 24 2018

KYZ015-242045-
Webster KY-
302 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 345 PM
CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clay, or 7 miles north of Providence, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Providence, Sebree, Clay, Dixon, Slaughters and Wheatcroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3749 8750 3746 8759 3735 8781 3735 8782
      3736 8783 3738 8781 3739 8782 3738 8784
      3742 8784 3742 8786 3749 8792 3764 8773
      3765 8750 3760 8748 3759 8740 3757 8738
TIME...MOT...LOC 2002Z 278DEG 23KT 3751 8780

07

The radar

The Evansville,IN radar (KVWX), 87 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Webster

When
June 24, 2:07 PM CST
Where
Webster County, Clay
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.480, -87.830

Thunderstorm Wind, Webster

When
June 24, 2:10 PM CST
Where
Webster County, Clay
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.480, -87.830

A utility pole was snapped, causing a power outage. Pieces of a roof were blown off a pole barn garage. Several tree limbs were down in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756874, 756875.